Indiana, 2016Hail and Damaging Wind in Indiana, June 22 to 23, 2016
June 22 to 23, 2016 · NWS LMK · 6 events in 2 counties and zones
A anomalously moist air mass combined with temperatures well into the 90s provided ample instability and moisture across southern Indiana June 22 and 23. Passing weather systems were the focus for thunderstorm development in the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A anomalously moist air mass combined with temperatures well into the 90s provided ample instability and moisture across southern Indiana June 22 and 23. Passing weather systems were the focus for thunderstorm development in the afternoon hours. The environment was most supportive for damaging winds and torrential rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 7:16 AM EST, 9 minutes earlier.
Area forecast discussion, Jun 22, 7:16 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
816 AM EDT WED JUN 22 2016
...Forecast Update...
Issued at 815 AM EDT Wed Jun 22 2016
Large scale MCS continues to grow upscale across portions of
southern Indiana and north-central Kentucky this morning. Storms
are growing upscale to the south and southeast and this activity
will primarily affect our southeastern Indiana counties and much of
our far north-central and Bluegrass counties later this morning.
Best chances of rain will be north of a line from Salem Indiana, to
just north of the Louisville metro area, eastward to near the
Lexington area...with areas along and north of I-64 in KY getting
most of the action.
In terms of sensible weather, torrential rainfall, gusty winds, and
very frequent cloud to ground lightning will be possible with this
activity as it pushes eastward. A quick 1-2 inches of rainfall will
also be possible as this activity drops south and east.
Have made some major adjustments in the forecast grids to increase
PoPs substantially across our northeastern third of our CWA (SE IN
and into the Bluegrass region). Also upped QPF amounts with general
basin averages of 1-1.25 inches...though locally as much as 2 inches
could fall in some areas. We expect this first wave of MCS activity
to push east of our area later this morning. Upstream activity near
Peoria and Springfield, IL may clip our northern areas again later
this morning, but the actual warm frontal boundary should begin to
lift northward at the same time which may result in later activity
passing a little more to the north.
No real changes for the afternoon period of weather as of this
update. Will continue to evaluate that time period later this
morning.
.SHORT TERM (Now through Thursday)...
Issued at 301 AM EDT Wed Jun 22 2016
The best chance for the most widespread thunderstorm activity today
will be this morning as an MCS getting itself together over
southeast Iowa and central Illinois during the pre-dawn hours moves
and propagates to the southeast into southern Indiana and northern
Kentucky during the mid and late morning hours. Models are progging
30-40kt of 0-6km bulk shear this morning, but it will be a
climatologically unfavorable time of day for severe weather. SPC
SREF supports this idea with diminishing severe thunderstorm probs
as the convection enters the region.
Once the morning convection tapers off and/or proceeds to the east
out of the area, the region will become very unstable this
afternoon. However, it is difficult to find a synoptic scale trigger
for storms as we sit in the warm sector ahead of low pressure over
Iowa and a warm front reaching southeastward into the upper Ohio
Valley. Thunderstorm development this afternoon will be concentrated
across northern Illinois ahead of the surface low, a 5H speed max
and 850 jet, and behind the entrance region of an upper jet streak.
Down here in southern Indiana and central Kentucky we will need to
watch out for low level boundaries left over from the morning
convection and differential heating boundaries from the morning
clouds. Further hampering storm development here this afternoon will
be a cap that is expected for form around 700hPa. However, lapse
rates above the inversion are expected to be very steep, so if
something can break through the cap, it could become strong quickly.
Wet bulb zero heights will be rather high, and DCAPE isn't progged
to be all that impressive, but gusty winds and small hail would
still be possible if any storms can get going. The best chance for
storms will probably be from southern Indiana to the northern Blue
Grass closest to the surface warm front and in zone of best deep
layer shear.
High temperatures today will be largely dependent on morning rain
and clouds. Will go coolest in the Blue Grass with highs in the mid-
upper 80s, and warmer southwest with lower 90s in the western coal
fields and Pennyrile.
The storms that erupt over northern Illinois this afternoon will
quickly organize into an MCS, possibly a derecho, and tear ESE
across northern Indiana and into Ohio tonight. This system should
stay just north of the LMK CWA, though we can't rule out some cells
from southeast Indiana into the northern Blue Grass. It will be a
rather uncomfortable night with muggy lows in the middle and upper
70s.
Thursday the Iowa low will be moving into the central Appalachians
and dragging its trailing cold front (or perhaps outflow boundary
from tonight's MCS) into southern Indiana and central Kentucky. We
will once again become extremely unstable by afternoon (SWEAT Index
peaking around 500, steep mid level lapse rates), this time with a
coherent trigger. Moisture will pool along the front, with good
model agreement of precipitable water values above 2 inches. Capping
will be weaker than today and a more pronounced dry layer aloft will
result in stronger DCAPE than what we see today, in the 1100-1400
J/kg neighborhood. Wet bulb zero heights may come down a bit,
especially over the Blue Grass. So, storms are expected to fire in
the afternoon in conjunction with the surface boundary and we will
probably see some severe weather. Highs will be around 90, but
oppressive dew points in the lower and middle 70s will take heat
index readings into the 100-105 degree range in the afternoon.
.LONG TERM (Thursday night through Tuesday)...
Issued at 212 AM EDT Wed Jun 22 2016
Storms will gradually sag south and taper off Thursday night as the
cold front drops down across the region. By Friday all areas should
be dry, with the possible exception of an afternoon thunderstorm
right along the Tennessee border near the old front.
Upper ridging will move in for the weekend, providing us with mostly
dry conditions and very warm temperatures. Can't rule out some
afternoon convection on Sunday as we get into a moist return flow,
but most places should remain dry under the upper ridge. High
temperatures will be in the low to mid 90s.
The ridge will get suppressed Mon-Tue by an upper trof riding along
the U.S./Canada border. A cold front will drop southward through the
region Monday and Monday night, accompanied by scattered
thunderstorms. The fate of the front on Tuesday is in question, but
for now will lean toward the ECMWF solution which depicts a slower,
more typical for summertime, movement and a continuing possibility
of convection on Tuesday.
&&
.AVIATION (12Z TAF Update)...
Issued at 645 AM EDT Wed Jun 22 2016
Convection along the warm front over Illinois has been slow to
expand SE overnight, but finally gaining some confidence in the hi-
res models in the last hour as the boundary is starting to light up
between HUF and BMG. Expect convection to start impacting SDF and
LEX between 13-15Z, and last until early afternoon. Will carry
prevailing SHRA with VCTS/CB mention, but expect ceilings to stay
mainly VFR. Forecast of prevailing MVFR vis may be a bit pessimistic
by the book definition, but seems prudent given that at some point a
brief IFR episode is likely.
Precip should shut off early-mid afternoon as the warm front lifts
to the north. BWG and SDF will end up well under a mid-level cap,
but LEX will have a few hrs of VCTS in the very late afternoon and
evening, given both the possibility of a late-day pop-up, or a
glancing blow from the convective complex that's expected to pass to
the north. Not enough confidence to try to pin down impacts from
that wave, so VCTS/CB mentions will do it for now, but brief
restrictions to vis will again be possible.
Solid warm sector sets up overnight, so SW winds will actually
increase through the night to around 12-15 kt. Planning period at
SDF will see further veering to WSW, and gusts 20-25 kt.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Update.........MJ
Short Term.....13
Long Term......13
Aviation.......RAS
Hazardous weather outlook, Jun 22, 2:30 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT WED JUN 22 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
330 AM EDT WED JUN 22 2016 /230 AM CDT WED JUN 22 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STORMS ARE EXPECTED TODAY. SOME OF THE STORMS WILL
CONTAIN LOCALLY HEAVY RAIN AND POSSIBLY GUSTY WINDS. ALL STORMS
PRODUCE DANGEROUS LIGHTNING.
WIDELY SCATTERED STORMS WILL AGAIN BE POSSIBLE
TONIGHT...ESPECIALLY FROM SOUTHERN INDIANA TO THE NORTHERN BLUE
GRASS. ONCE AGAIN LOCALLY HEAVY RAIN...GUSTY WINDS...AND LIGHTNING
WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL BRING SCATTERED STORMS TO THE REGION THURSDAY
AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH STRONG GUSTY
WINDS AND LARGE HAIL...ESPECIALLY IN THE BLUE GRASS REGION OF
CENTRAL KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THURSDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
13
In the hours before
Special weather statement, Jun 22, 6:10 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 AM EDT WED JUN 22 2016
INZ076-077-221200-
WASHINGTON-ORANGE-
710 AM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE AND NORTHWESTERN
WASHINGTON COUNTIES...
AT 709 AM EDT...A STRONG THUNDERSTORM WAS NEAR SHOALS...MOVING EAST
AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PAOLI...ORLEANS...FRENCH LICK...STAMPERS CREEK...ORANGEVILLE...
CAMPBELLSBURG...WEST BADEN SPRINGS...LIVONIA...SALTILLO AND BONDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3852 8622 3853 8668 3869 8668 3869 8631
3873 8631 3874 8629 3877 8628 3877 8626
3876 8626 3878 8622
TIME...MOT...LOC 1109Z 277DEG 34KT 3873 8670
ZTSpecial weather statement, Jun 22, 6:38 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 AM EDT WED JUN 22 2016
INZ076-077-221215-
WASHINGTON-ORANGE-
738 AM EDT WED JUN 22 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ORANGE AND
WASHINGTON COUNTIES...
AT 738 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF BEDFORD TO 11 MILES NORTHEAST OF
ENGLISH...AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SALEM...BLUE RIVER...NEW PEKIN...STAMPERS CREEK...CAMPBELLSBURG...
HARDINSBURG...LITTLE YORK...LIVONIA...SALTILLO AND FREDERICKSBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3876 8603 3877 8599 3875 8598 3876 8594
3875 8590 3858 8588 3857 8586 3852 8587
3849 8599 3842 8600 3842 8631 3840 8631
3840 8638 3869 8642 3869 8631 3873 8631
3876 8628 3878 8620 3876 8614 3878 8609
TIME...MOT...LOC 1138Z 256DEG 29KT 3876 8634 3845 8630
ZTSpecial weather statement, Jun 22, 7:09 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
809 AM EDT WED JUN 22 2016
INZ077-078-090>092-KYZ030-031-221245-
WASHINGTON-SCOTT-FLOYD-CLARK-HARRISON-JEFFERSON-OLDHAM-
809 AM EDT WED JUN 22 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HARRISON...SOUTHWESTERN SCOTT...FLOYD...WASHINGTON...CLARK...
JEFFERSON AND OLDHAM COUNTIES...
AT 809 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES EAST OF SALEM TO 8 MILES SOUTHWEST OF NEW
PROVIDENCE TOWN...AND MOVING SOUTHEAST AT 35 MPH.
WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT TORRENTIAL
RAINFALL AND LOCALIZED FLOODING IS POSSIBLE IN URBAN AREAS.
LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONVILLE...NEW ALBANY...JEFFERSONTOWN...ST. MATTHEWS...
LYNDON...LA GRANGE...MIDDLETOWN...SALEM AND DOUGLASS HILLS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3849 8533 3830 8544 3829 8546 3828 8545
3813 8553 3839 8626 3841 8625 3842 8627
3875 8611
TIME...MOT...LOC 1209Z 296DEG 31KT 3861 8595 3837 8603
ZTThunderstorm Wind, Washington
- When
- June 22, 7:25 AM EST
- Where
- Washington County, 1.28 mi WNW of Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -86.050
A trained spotter estimated winds around 50 knots.
Hail, Washington
- When
- June 23, 2:49 PM EST
- Where
- Washington County, 1.38 mi S of Hitchcock Station
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -86.170
The Washington County emergency manager reported pea to penny size hail near Bee Line and Hitchcock.
Hail, Washington
- When
- June 23, 2:57 PM EST
- Where
- Washington County, 0.69 mi N of New Pekin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.510, -86.020
Hail, Harrison
- When
- June 23, 3:38 PM EST
- Where
- Harrison County, 0.88 mi NW of Corydon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -86.130
In addition to the hail, the trained spotter reported winds near 50 mph.
Hail, Harrison
- When
- June 23, 3:51 PM EST
- Where
- Harrison County, 0.54 mi W of Corydon
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.220, -86.130
Hail, Harrison
- When
- June 23, 4:35 PM EST
- Where
- Harrison County, 0.88 mi NW of Elizabeth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.130, -85.980
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, June 22, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Ohio, June 22 to 23, 2016$1.2 million · EF1 · 55 events
- Tornadoes and Hail in Illinois, June 22, 20164 injured · EF2 · 23 events
- Tornadoes and Damaging Winds in Indiana, June 22 to 23, 2016EF2 · 16 events
- Heat in Missouri, June 22, 20169 injured · 23 events
- Flood and Damaging Winds in Indiana, June 22 to 23, 2016$168,000 · 87 kt wind · 21 events
- Damaging Winds in Illinois, June 22, 2016$235,000 · 61 kt wind · 9 events
- Tornadoes and Damaging Winds in Illinois, June 22, 2016EF1 · 12 events
- Hail and Damaging Winds in Minnesota, June 22, 2016$30,000 · 3 in hail · 13 events
- Hail and Damaging Winds in North Carolina, June 22 to 23, 2016$4,000 · 1 in hail · 19 events
- Damaging Winds in North Carolina, June 22, 2016$20,000 · 55 kt wind · 2 events
- Heat in Illinois, June 22, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632139, 632134, 632135, 632136, 632137, 632138.